Georgia, 2009Damaging Wind in Georgia, June 11, 2009
June 11, 2009 · NWS CAE · 1 event in 1 county or zone
An isolated severe thunderstorm developed over Burke county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm developed over Burke county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 11, 3:10 PM EST, 43 minutes earlier.
Area forecast discussion, Jun 11, 3:10 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
410 PM EDT THU JUN 11 2009
.SYNOPSIS...
A COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST TONIGHT
THROUGH SATURDAY. THIS WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA. THE FRONT WILL STALL OUT OVER THE
REGION SUNDAY THROUGH TUESDAY. THIS WILL CONTINUE THE CHANCE
FOR SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AIRMASS HAS BECOME EVEN MORE UNSTABLE AND SPC AND SURROUNDING
OFFICES WENT WITH SVR TSTM WATCH UNTIL 8 PM. ACTIVITY CONTINUES TO
DEVELOP. WILL ISSUE UPDATED ZONES SHORTLY WITH HEADLINES.
PREVIOUS DISCUSSION:
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP OVER THE
SOUTH CAROLINA MIDLANDS. SPC HAS AREA OUTLOOKED ALTHOUGH PRESENTLY
NO WATCH IN CENTRAL SOUTH CAROLINA. SVR TSTM WATCH DOES COVER
PARTS OF GSP CWA. POSSIBILITY OF SVR WX CONTINUES IN CAE CWA.
PRETTY GOOD THETA-E RIDGE FROM AFTERNOON SURFACE HEATING AND LAPS
CAPES 2500-3500 J/KG. WILL HAVE 30 PERCENT CHANCE OF ACTIVITY
THROUGH 06Z.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A CONTINUATION OF WARM UNSTABLE ATMOSPHERE IN AFTERNOON AND
EVENING HOURS OF FRIDAY AND SATURDAY. NAM AFTERNOON LIS -6/-8
WITH PWS 1.80 INCH...CAPES 2000-3000 J/KG AND TOTALS UP NEAR 50.
WITH HAVE CHANCE AFTERNOON AND EVENING AND SLIGHT CHANCE LATE AT
NIGHT AND DURING THE MORNING.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
MODELS VARY A BIT. GFS BRINGS UPPER RIDGE EAST TO AREA BY
WEDNESDAY AND THURSDAY. ECMWF HOLDS UPPER RIDGE TO WEST. DUE TO
UNCERTAINTY...DECIDED TO KEEP AT LEAST A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. NOT MUCH CHANGE
IN TEMPERATURES WITH HIGHS MOSTLY LOWER 90S AND LOWS UPPER 60S.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
GENERALLY ZONAL PATTERN CONTINUES ACROSS THE CAROLINAS AND GEORGIA
THIS AFTERNOON. EMBEDDED SHORT WAVE WEATHER DISTURBANCES CONTINUE TO
ADVANCE IN THE ZONAL FLOW ACROSS THE REGION. THIS WILL ENHANCE THE
CHANCE FOR MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. ACTIVITY WILL BE SCATTERED...THUS ONLY MENTIONED VICINITY
THUNDER AT ALL TAF LOCATIONS. CEILINGS WILL REMAIN VFR THIS
AFTERNOON AND EVENING EXCEPT IN THUNDERSTORMS. THUNDERSTORMS COULD
BECOME SEVERE LATER THIS AFTERNOON AS THE ATMOSPHERE IS VERY
UNSTABLE. NAM GUIDANCE PREFERRED IN THIS SITUATION...GFS TOO DRY.
MODEL GUIDANCE HAS NOT HANDLED THE FOG WELL...TOO OPTIMISTIC. THERE
CONTINUES TO BE ABUNDANT LOW LEVEL MOISTURE WITH THE CHANCE OF
CLEARING SKIES SO ADDED MVFR VISIBILITY FOR FRIDAY MORNING WITH SOME
LOCATIONS HAVING A CHANCE OF IFR VISIBILITY. THERE IS A CHANCE FOR
IFR CEILINGS...BUT ONLY MENTIONED SCATTERED LOW LEVEL CLOUD COVER
FOR NOW.
EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...12
Hazardous weather outlook, Jun 11, 3:14 AM EST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
414 AM EDT THU JUN 11 2009
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
414 AM EDT THU JUN 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A WARM UNSTABLE AIRMASS WILL REMAIN OVER THE REGION TODAY AS AN
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. AS A
RESULT...SCATTERED STRONG STORMS MAY DEVELOP DURING THE LATE
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE STRONGER STORMS
MAY PRODUCE LOCALLY HEAVY RAIN ALONG WITH DAMAGING WINDS AND
POSSIBLE LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 11, 2:43 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT THU JUN 11 2009
SCZ020-026-112030-
NEWBERRY-SALUDA-
343 PM EDT THU JUN 11 2009
...A STRONG THUNDERSTORM WAS AFFECTING NEWBERRY AND SALUDA
COUNTIES...
AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF SALUDA...OR 13 MILES SOUTHWEST
OF NEWBERRY...MOVING EAST AT 25 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LCV
Special weather statement, Jun 11, 3:50 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
450 PM EDT THU JUN 11 2009
SCZ027-028-037-112145-
CALHOUN-LEXINGTON-RICHLAND-
450 PM EDT THU JUN 11 2009
...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN...LEXINGTON AND
RICHLAND COUNTIES...
AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PINE RIDGE...OR NEAR SPRINGDALE...MOVING
EAST AT 30 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
AWP
Thunderstorm Wind, Burke
- When
- June 11, 3:53 PM EST to 3:55 PM EST
- Where
- Burke County, 2 mi NE of Waynesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.100, -81.996
Police dept. reported a few trees down on hwy 56.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, June 11, 20091 death · 15 injured · 1 event
- Flash Flooding and Hail in Texas, June 11, 20095 injured · $12 million · 1.75 in hail · 27 events
- Lightning Strike and Heavy Rain in Indiana, June 11, 20091 death · 2 injured · 2 events
- Lightning Strike in Florida, June 11, 20091 death · 1 injured · 1 event
- Flood and Hail in Kansas, June 11 to 12, 2009$1.9 million · 3 in hail · 50 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$425,000 · 63 kt wind · 35 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$615,000 · 82 kt wind · 22 events
- Tornadoes and Hail in Texas, June 11 to 13, 2009$120,000 · EF1 · 24 events
- Hail and Damaging Winds in South Carolina, June 11 to 12, 2009$720,000 · 60 kt wind · 9 events
- Flash Flooding and Hail in Texas, June 11, 20091 injured · $186,000 · 4.5 in hail · 25 events
- Flash Flooding and Flooding in Kentucky, June 11, 2009$141,000 · 60 kt wind · 34 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2009$170,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164190.